Chapter 3: Clinical and Environmental Toxicity
Five drugs each have one of the therapeutic indexes shown below. Which drug will require the closest monitoring to avoid toxicity?
Answer is a. The therapeutic index (TI), quantifies the relative safety of a drug. Clearly, the higher the ratio, the safer the drug. TI = LD50/ED50 (see Figure 3-2). Drugs show a wide range of TI, from 1 to more than 100. Drugs with a low TI must be administered with caution. Agents that fall into this category include the cardiac glycoside digitalis and cancer chemotherapeutic agents. Agents with very high TI are extremely safe and include some antibiotics (eg, penicillin), unless there is a known allergic response.
Figure 3-2. Comparison of effective dose (ED), and lethal dose (LD). For a discussion of probit units, see Chapter 4 in Goodman and Gilman’s The Pharmacological Basis of Therapeutics, 12th Edition. Note that the abscissa is a logarithmic scale.
A mother with 3 children less than the age of 5 years is concerned about strategies to prevent poisoning in her children. One effective strategy is to
a. tell the children not to take medicine unless it is given to them by an adult.
b. keep all medicine in a high cabinet.
c. make certain that all medicine is in a child-resistant package.
d. keep all cleaning products under the kitchen sink and tell the children not to open the door.
e. keep pesticides in the garage.
Answer is c. Poisoning prevention strategies may be categorized as being passive, requiring no behavior change on the part of the individual, or active, requiring sustained adaptation to be successful. Passive prevention strategies are the most effective, and several types of passive poisoning prevention are described in Table 4-7 in Chapter 4 of Goodman and Gilman’s The Pharmacological Basis of Therapeutics, 12th Edition. One effective strategy is to make certain that all medications are in child-resistant containers.
A 28-year-old man is brought to the emergency room. Physical examination reveals that he has salivation, lacrimation, urination, diarrhea, stomach pain, vomiting, increased heart rate, and constricted pupils. It is likely that he has been poisoned with